Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Wilmington, OH

September 20, 2002Fayette County, Madison County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 2002, 5:18 PM EDT for Fayette County, Madison County, Ohio. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 5:18 PM EDT (21:18 UTC)
Expired
Sep 20, 2002, 6:15 PM EDT
In force
57 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fayette County, OH, Madison County, OH

The radar

The Cincinnati radar (KILN), 48 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:50 PM EDTThunderstorm Wind 50 EJeffersonville, OHTwelve trees measuring between one and two feet in diameter, were knocked down along State Route 41 between Blessing Chapel Road and Cartville Road.
Sep 20, 5:55 PM EDTThunderstorm Wind 50 ESouth Solon, OHTrees and power poles were downed in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS51 KILN 202118
SVRILN
OHC047-097-202215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
518 PM EDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN OHIO...
  FAYETTE COUNTY IN OHIO...

* UNTIL 615 PM EDT...

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF JEFFERSONVILLE...OR ABOUT 14
  MILES EAST OF XENIA...MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHOCTAW LAKE...
  JEFFERSON...
  JEFFERSONVILLE...
  LONDON...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 20, 3:15 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EDT THU SEP 19 2002

UPR LVL TROF TO PIVOT ACRS ARE TONIGHT WITH REGION IN RRQ OF 100
KNOT 300 MB JET. THIS RESULTING IN NICE AREA OF UPR LVL DIVERGENCE
CENTERED ACRS FA AT 06Z. THIS COUPLED WITH GOOD AREA OF LLVL
CONVERGENCE OUT AHEAD OF FRONT. RADAR PIX SHWG TSTMS DVLPG ACRS FA
THIS AFTERNOON WITH MORE ORGANIZED LINE OF CONVECTION BACK ACRS
CNTRL INDIANA. PCPN SHOULD CONT TO BECOME MORE WIDESPREAD ACRS FA AS
WE HEAD INTO TONIGHT AND WL GO WITH 100 POPS ACROSS THE BOARD. BEST
CHANCE FOR SVR LOOKS TO BE ACRS WRN PORTIONS OF FA THRU THIS EVNG.
FCST SNDGS INCTG LLVL FLOW BCMG MORE UNIDIRECTINAL TWD 00Z BUT STILL
SOME LLVL SPEED SHEAR PRESENT INTO THIS EVNG SO THREAT FOR ORGANIZED
CONVECTION WILL CONTINUE AS LINE ACRS CNTRL IND MOVES INTO WRN
PORTIONS OF FA.

GOOD NVA OVERSPREADS AREA THRU THE DAY ON SAT. WITH DRIER AIR MOVING
IN ...WL DROP PCPN FM THE W ON SUN AND JUST HANG ON TO A LOW CHC
ERLY IN THE E. ANOTHER S/W ROTATING DOWN ACRS GRT LAKES ON SUN. MSTR
FAIRLY LIMITED BUT AVN TRENDING A LITTLE MORE WET AND WITH SOME LIFT
ACRS AREA...WL INDCT A LOW CHC POP ACRS THE N FOR SUN AFTN. CHC MAY
LINGER INTO ERLY SUN NGT ACRS THE NE BUT WL ONLY KEEP IT IN ONE PD
FOR NOW.

NW LLVL FLOW WL PERSIST ACRS AREA BEHIND FNT THRU THE WEEKEND WITH
WEAK CAA. LLVL THICKNESS SUPPORTING HIGHS NEAR OR JUST BELOW GUID
VALUES FOR HIGHS SO WILL TREND TEMP FCST THAT WAY.

.ILN...NONE.

LOTT

In the hours before

Special weather statement, Sep 20, 1:09 PM EDT, 4 hours 9 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
109 PM EDT FRI SEP 20 2002

THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL PUSH EAST ACROSS THE REGION OVERNIGHT. WARM
AND HUMID CONDITIONS AHEAD OF THIS FRONT WILL PROVIDE MODERATE
INSTABILITY. A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA IN
ADVANCE OF THE FRONT.  SOME OF THESE STORMS MAY BECOME SEVERE
WITH THE MAIN THREAT BEING DAMAGING WINDS. HOWEVER...THE THREAT
ALSO EXISTS FOR ISOLATED TORNADOES...MAINLY TO THE WEST OF
INTERSTATE 75.

THE BEST THREAT FOR SEVERE WEATHER WILL OCCUR BETWEEN 5 PM AND 9 PM
IN EASTERN INDIANA AND WESTERN OHIO AND BETWEEN 9 PM AND MIDNIGHT IN
CENTRAL OHIO AND NORTHEAST KENTUCKY.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Sep 20, 5:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT FRI SEP 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    UNION CITY                OHIO  59 MPH TSTM WIND GUST
09/20/02   DARKE
Local storm report, Sep 20, 5:10 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
510 PM EDT FRI SEP 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3N WILMINGTON             OH   WIND DAMAGE
09/20/02   CLINTON                        SEVERAL TREES DOWN
Local storm report, Sep 20, 5:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
512 PM EDT FRI SEP 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    3N WILMINGTON             OH   WIND DAMAGE
09/20/02   CLINTON                        SEVERAL TREES DOWN

BC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:34 PM EDTSevere Thunderstorm WarningILNClinton, Warren41 min
Sep 20, 4:45 PM EDTSevere Thunderstorm WarningILNDarke, Mercer45 min
Sep 20, 5:06 PM EDTSevere Thunderstorm WarningILNGreene24 min
Sep 20, 5:14 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.